Hail, Campbell
- When
- August 10, 6:05 PM MST
- Where
- Campbell County, 10.48 mi ESE of Wright
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.705, -105.290
A thunderstorm became severe over southeastern Campbell County and tracked eastward across southwestern Weston County. The storm produced large hail and gusty winds across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over southeastern Campbell County and tracked eastward across southwestern Weston County. The storm produced large hail and gusty winds across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:42 PM MST, 1 hour 23 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 542 PM MDT WED AUG 10 2016 .SHORT TERM...(This Evening Through Thursday Night) Issued at 221 PM MDT Wed Aug 10 2016 Water vapor imagery shows an upper low straddling the Montana/Canadian border with southwest flow continuing across the nrn Plains. A series of weak waves are extending southwest into WY/Great Basin. Surface analysis...and even KUDX radar...shows low pressure centered across the Badlands along a stationary frontal boundary. Temps have risen into the upper 90s across cntrl SD and 80s behind the front across ne WY/wrn SD. Models continue to show strong instability across wrn SD and into the BH/ne WY with MLCape reaching 2500-3500 J/kg. Radar shows convection initiating across ne WY into the BH...and toward Fall River county...but are remaining weak thus far. Storms will continue to develop across the area over the next few hours...however the focus for convection this afternoon and evening will be along the frontal boundary as it shifts eastward into cntrl SD. With strong instability in place...some storms could become severe before the line slides east of the CWA border late in the evening...with large hail and strong winds as the main threats. Cooler air will filter into the rest of the CWA tonight into Thu morning. The upper low will slide eastward across srn Canada just north of ND Thu morning. As the base of the trough approaches the CWA...models are showing a series of stronger waves pushing through which could bring elevated convection to the area...especially in the Black Hills area late tonight into Thu morning...then continuing through the afternoon/evening hours. At this time severe weather is not a concern...though a few strong storms are possible closer to SCntrl SD. Cooler temps are expected with highs in the upper 70s to upper 80s. .LONG TERM...(Friday Through Wednesday) Issued at 221 PM MDT Wed Aug 10 2016 A slow-moving upper trough will continue to bring chances of thunderstorms through Saturday. Temperatures will be slightly cooler than average, in the 80s. Upper ridge building over the western CONUS will then shift eastward over the forecast area Sunday into Monday allowing for hotter and drier weather. There will be small chances of precip towards midweek as the upper ridge breaks down. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 540 PM MDT Wed Aug 10 2016 Isolated to scattered storms will continue this evening from the Black Hills into central South Dakota. IFR visibilities near stronger storms, otherwise VFR conditions expected. && .UNR Watches/Warnings/Advisories... SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049. WY...None. && SHORT TERM...13 LONG TERM...Pojorlie AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT WED AUG 10 2016 SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-111300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL- WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 650 AM MDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON INTO TONIGHT. A STORM OR TWO COULD BECOME STRONG TO SEVERE IN THE AFTERNOON WITH HAIL AND GUSTY WINDS...ESPECIALLY OVER WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-111300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 650 AM MDT WED AUG 10 2016 /750 AM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM MID AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 1 NE KEYSTONE 43.90N 103.42W
08/10/2016 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 647 PM MDT WED AUG 10 2016 SDZ001-110130- HARDING SD- 647 PM MDT WED AUG 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL 730 PM MDT... AT 647 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF SLIM BUTTES...OR 13 MILES SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHWESTERN SLIM BUTTES. LAT...LON 4531 10333 4538 10356 4573 10341 4562 10306 TIME...MOT...LOC 0047Z 204DEG 23KT 4542 10340 POJORLIE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 14 ESE LONG VALLEY 43.41N 101.23W
08/10/2016 E0.70 INCH JACKSON SD PUBLIC
0640 PM TSTM WND GST 14 ESE LONG VALLEY 43.41N 101.23W
08/10/2016 E50 MPH JACKSON SD PUBLIC
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
653 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 3 N HARRINGTON 43.21N 101.26W
08/10/2016 E1.25 INCH BENNETT SD TRAINED SPOTTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
658 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 5 ENE REDIG 45.31N 103.46W
08/10/2016 E1.00 INCH HARDING SD PUBLIC
0.85 OF RAIN
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 4 SSE NORRIS 43.41N 101.16W
08/10/2016 E60 MPH MELLETTE SD PUBLIC
0655 PM HAIL 4 SSE NORRIS 43.41N 101.16W
08/10/2016 E0.50 INCH MELLETTE SD PUBLIC
&&
MCKEMYThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653837, 653838, 653840, 653845, 653846, 653847, 653849.